|About Us||Patients, Families & Visitors||For Health Professionals||Careers||Research & Training||Ways to Give|
C. Difficile is a bacteria found in soil and other natural environments. It can also live in your gut or bowel along with many other kinds of bacteria.
Antibiotics used to treat infections kill many of the good bowel bacteria and allow C. Difficile to grow causing irritation of the bowel and diarrhea. This can happen with antibiotics you have taken at home or while you were in the hospital.
Symptoms can include watery diarrhea, fever, abdominal pain or tenderness.
Treatment depends on how sick you are. People with mild symptoms may not need treatment. For more severe disease, your doctor will order antibiotics.
As a safety measure in hospital, staff will provide your care using special precautions to prevent spread of the infection to other patients. You may be moved to a new room and your activities outside your room may be restricted. Health care providers entering your room may wear a gown and gloves. Everyone must clean their hands when they enter and exit your room, including you!
Healthy people like your family and friends who are not taking antibiotics are at very low risk of getting this infection, especially if they clean their hands well.
Practice good hand hygiene. Keep the bathroom clean.
Make sure you complete all medications prescribed by your doctor. Do not use any medicine from the drugstore that will stop or slow down your diarrhea. If diarrhea persists or comes back, contact your doctor.